Arkiv för Matematik

A multi-dimensional Markov chain and the Meixner ensemble

Kurt Johansson

Full-text: Open access


We show that the transition probability of the Markov chain (G(i,1),..., G(i, n))i≥1, where the G(i, j)’s are certain directed last-passage times, is given by a determinant of a special form. An analogous formula has recently been obtained by Warren in a Brownian motion model. Furthermore we demonstrate that this formula leads to the Meixner ensemble when we compute the distribution function for G(m, n). We also obtain the Fredholm determinant representation of this distribution, where the kernel has a double contour integral representation.

Article information

Ark. Mat., Volume 48, Number 1 (2010), 79-95.

Received: 15 November 2007
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2008 © Institut Mittag-Leffler


Johansson, Kurt. A multi-dimensional Markov chain and the Meixner ensemble. Ark. Mat. 48 (2010), no. 1, 79--95. doi:10.1007/s11512-008-0089-6.

Export citation


  • Baryshnikov, Y., GUEs and queues, Probab. Theory Related Fields 119 (2001), 256–274.
  • Borodin, A., Okounkov, A. and Olshanski, G., Asymptotics of Plancherel measures for symmetric groups, J. Amer. Math. Soc. 13 (2000), 481–515.
  • Borodin, A. and Olshanski, G., Stochastic dynamics related to Plancherel measure on partitions, in Representation Theory, Dynamical Systems, and Asymptotic Combinatorics, Amer. Math. Soc. Transl. 217, pp. 9–21, Amer. Math. Soc., Providence, RI, 2006.
  • Brankov, J. G., Priezzhev, V. B. and Shelest, R. V., Generalized determinant solution of the discrete-time totally asymmetric exclusion process and zero-range process, Phys. Rev. E 69 (2004), 066136, 9.
  • Dieker, A. B. and Warren, J., Determinantal transition kernels for some interacting particles on the line, Preprint, 2007. arXiv:0707.1843.
  • Gravner, J., Tracy, C. A. and Widom, H., A growth model in a random environment, Ann. Probab. 30:3 (2002), 1340–1368.
  • Johansson, K., Shape fluctuations and random matrices, Comm. Math. Phys. 209 (2000), 437–476.
  • Johansson, K., Discrete orthogonal polynomial ensembles and the Plancherel measure, Ann. of Math. 153 (2001), 259–296.
  • Johansson, K., Discrete polynuclear growth and determinantal processes, Comm. Math. Phys. 242 (2003), 277–329.
  • Johansson, K., Random matrices and determinantal processes, in Mathematical Statistical Physics, Session 83 (Les Houches, 2005), Chapter 1, Elsevier, Amsterdam, 2006.
  • Koekoek, R. and Swarttouw, R., The Askey-scheme of hypergeometric orthogonal polynomials and its q-analogue, Delft University of Technology, Faculty of Information Technology and Systems, Department of Technical Mathematics and Informatics, Report no. 98-17, 1998 available at˜koekoek/askey/.
  • Krattenthaler, C., Advanced determinant calculus, Séminaire Lotharingien de CombinatoireB42q (1999), 67pp.
  • Nagao, T. and Sasamoto, T., Asymmetric simple exclusion process and modified random matrix ensembles, Nuclear Phys. B 699 (2004), 487–502.
  • Okounkov, A., Infinite wedge and random partitions, Selecta Math. 7 (2001), 57–81.
  • Rákos, A. and Schütz, G. M., Current distribution and random matrix ensembles for an integrable asymmetric fragmentation process, J. Stat. Phys. 118 (2005), 511–530.
  • Schütz, G. M., Exact solution of the master equation for the asymmetric exclusion process, J. Stat. Phys. 88 (1997), 427–445.
  • Tracy, C. A. and Widom, H., Integral formulas for the asymmetric simple exclusion process, Comm. Math. Phys. 279 (2008), 815–844.
  • Warren, J., Dyson’s Brownian motions, intertwining and interlacing, Electron. J. Probab. 12 (2007), 573–590.